A long QT interval is more than 440 msec in men, or more than 460 msec in women. If it is more than 500 msec, there is an increase risk of Torsades de pointes.
Causes of QT prolongation include medications, electrolyte disturbances and ischemia.
In overdose, the risk of arrhythmia (Torsades de pointes) is more closely related to the absolute than corrected QT. This is plotted on the QT normogram along with the heart rate and if the result is above the line there is a risk of Torsades.
See also: QT interval
Can you add to the information on this page?
This ECG is from a middle-aged man who presented with chest pain, tachycardia 130 bpm and BP 50/30. He was alert but cool and clammy. His background was unclear, but he mentioned chronic dyspnoea, 'cancer' and 'chest'. Fluids were started. This ECG was recorded the next day, after the arrhythmia recurred and was treated with ibutilide.
This ECG is from a young woman who presented with status epilepticus seizures and an apparent overdose of bupropion, with possible cocaine ingestion. She was intubated and given propofol and benzodiazepines, which terminated the seizures, and then a PEA arrest was terminated with epinephrine and bicarbonate. This was the repeat ECG the next day.